Evidence map›Paper›PMID 37036115›Full record

ArticleJournal of paediatrics and child health2023

Reality of clonidine poisoning in children and adolescents.

Chi Duong, Caitlyn Lovett, MIchael A Downes, Geoffrey K Isbister

Open access · hybridAbstract read
In one paragraph

Article in Journal of paediatrics and child health, 2023. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 2 papers.

0numbers the graph read from it
0cells of the map it votes in
2citing papers in PubMed
2.1field-weighted citation impact, top 14% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

2 citing papers in PubMed, 6 citations in OpenAlex.

  1. Article
  2. Concern for Patient Harm Due to Potentially Supratherapeutic Clonidine Dosing Resulting From Physiologically Based Pharmacokinetic Modeling.The journal of pediatric pharmacology and therapeutics : JPPT : the official journal of PPAG · 2025
    Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

4 authors at 3 institutions in 1 country.

Chi DuongEmergency Department, Angliss Hospital, Melbourne, Victoria, Australia.
Caitlyn LovettEmergency Department, John Hunter Hospital, Newcastle, New South Wales, Australia.
MIchael A DownesDepartment of Clinical Toxicology, Calvary Mater Newcastle, Newcastle, New South Wales, Australia.
Geoffrey K IsbisterDepartment of Clinical Toxicology, Calvary Mater Newcastle, Newcastle, New South Wales, Australia.ORCID 0000-0003-1519-7419
Calvary Mater Newcastle Hospital · AUAngliss International Hotel School · AUJohn Hunter Hospital · AU

Funding

National Health and Medical Research Council 1154503
6 · The paper itself

Abstract

aimWe aimed to describe the severity of clonidine poisonings in a paediatric population referred to a tertiary toxicology service.

methodsWe undertook a retrospective review of all presentations of clonidine poisoning in children or adolescents reported to a tertiary toxicology service from March 2014 to February 2020. Cases were divided into young children (0-6 years), older children (7-11 years) and adolescents (12-17 years). We report clinical effects: bradycardia, hypotension and abnormal Glasgow coma score (GCS), based on standard paediatric observation charts, interventions, length of emergency department stay, proportion admitted to a medical ward or paediatric intensive care unit.

resultsWe identified 111 clonidine poisonings, 41 young children, 9 older children and 61 adolescents. There were more females in the adolescent group and slightly more males in the younger age groups. The median dose ingested was 13 mcg/kg (interquartile range: 7-38 mcg/kg), which varied across ages. Clonidine alone was ingested in 78 cases (70%) and co-ingestion was more common in adolescents (24/61; 39%). Thirty-seven patients (33%) were admitted and 23 (21%) were admitted to paediatric intensive care unit. Median length of emergency department stay was 16.4 h, longer for adolescents. At least one abnormal observation occurred in 101 of 111 (91%) cases: 76 of 106 (72%) bradycardia, 76 of 110 (69%) hypotension and 4 of 99 (4%) GCS < 9. Thirteen (12%) had severe bradycardia, more common in young children and 23 (21%) had severe hypotension, more common in adolescents. For 27 children (0-11 years) ingesting 5-10 mcg/kg, 3 (11%) had severe bradycardia or severe hypotension and 1 received naloxone (4%). No cases ingesting <5 mcg/kg developed moderate/severe bradycardia or hypotension. Four cases received naloxone with no significant change, two patients got atropine with a transient response. One patient was intubated to facilitate safe inter-hospital transfer.

conclusionPaediatric clonidine poisoning commonly results in bradycardia, hypotension and decreased GCS, but rarely severe or requiring major interventions. Children ingesting <5 mcg/kg do not require admission.

Indexed as

HypotensionPoisoningAdolescentAtropineBradycardiaChildChild, PreschoolClonidineFemaleHumansMaleNaloxoneRetrospective StudiesAtropineClonidineNaloxoneadolescentemergency medicinepharmacology

Identifiers

PMID37036115
PMCPMC10946816
OpenAlexW4363646906

What OpenQuestion holds

Textmetadata
LicenceCC BY
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.